Calpol, a paracetamol syrup made by Johnson & Johnson, is probably one of the most common medicines given to youngsters. It is used for a variety of different reasons, including teething, fever, aches and pains. Recommended by doctors and usually the first port of call for parents, this sweet and sticky concoction may actually do more harm than good. Studies are showing that Calpol can cause hyperactivity (due to the E numbers) and can cause allergic reactions (such as skin rashes and hayfever-like symptoms), tiredness, unexpected bleeding, bruising, headaches/migraines, nausea and eczema, as found in ‘The Lancet’ report, 2008.
‘The Lancet’ also reported that “using this drug during the first year of life increases the risk of hay fever and eczema at the age of 6 and 7 by 48 per cent and 35 per cent respectively. Further studies have shown that the increased use of paracetamol could also be a factor in the rise of asthma”.
“Some doctors will tell you that at least 95 per cent of childhood illnesses are self limiting. Children will heal themselves without the need for medical intervention. Some medicines can make symptoms worse and produce a whole range of new and even more debilitating side effects”. (see Ecologist)
When we took our youngest son to the doctor last month, we were advised to give him Calpol regularly (up to three times a day) because he had a slight fever. Even the makers of Calpol do not recommend giving Calpol in such a high doses. They report that ‘over-the-counter medicines are only intended for occasional use in small quantities over a very short period of time.’ The fact is, paracetamol interferes with the basic mechanisms of illness.
In 2002, a study by then Dept of Paediatrics, at Cross River State University in Nigeria found that most fevers can be effectively controlled with tepid sponging, and without the need for medication.
In October 2009 the Lancet reported on another study which revealed that giving your child an analgesic to prevent fever, following vaccination, could actually make things worse. This may be because Paracetamol suppresses a fever and reduces the immune system’s normal response. A correct immune response usually involves a raised temperature, or inflammatory reaction. This reaction to vaccination is the body’s attempt to produce antibodies to deal with the threat introduced by the vaccine, and if it cannot do this, then the vaccine is as good as useless. Because a lowered immune response leaves the child more vulnerable to other opportunistic infections, the child can then suffer from an endless series of colds, and infections, which the immune system just cannot deal with.
“Fever often develops during an infection. Although we generally think of fever as a bad thing, fever enhances the inflammatory response of the body, and certain components of the immune system work optimally at increased body temperature. Also fever helps to limit the growth of some germs that cannot grow well at higher temperatures”.
“Suppressing fever with medicines like Calpol interferes with this essential mechanism. Temperatures up to 39 C (102 F) don’t usually provide sufficient grounds for action. There is even research to show that warm sponging can be just as effective at reducing skin temperature as paracetamol”.
“Using paracetamol to treat fever may also result in your child having a seemingly endless round of colds, since the body’s natural fever reaction was not allowed to kill the virus causing the illness leaving your child to be reinfected again and again”.
Information taken from the Ecologist.
All E-numbers present in UK food and drinks are regulated by the Food Standards Agency, yet some countries have banned some E numbers altogether due to the potential health threats. The FSA explains that E-numbers are used as a preservative, to stop foods going off too quickly. They have no nutritional benefit and some are known to be carcinogenic or toxic.
In 2007, Southampton University found that these six E numbers cause hyperactivity. They have been nicknamed the ‘Southampton Six’.
Sunset yellow FCF (E110)
Quinoline yellow (E104)
Allura red (E129)
Ponceau 4R (E124)
Calpol gets its distinctive pink shade from carmoisine (E122)
Even trusted children’s medicines contain unnecessary colourings these days!
Some retailers have banned these E numbers from their own product range and you can find a list of these retailers by clicking HERE.
Gordon Walker, the head of Tywardreath Primary School in St Austell (Cornwall) is convinced of the effects of E-numbers on children’s behaviour. After removing additives from his son’s diet and seeing improved results first hand, he decided to run an E-free experiment at school. He asked his pupils’ parents to try their children on a diet free from E-numbers for a week to see what happened. Most parents were keen to take part and reported an improvement in their child’s behaviour (even in such a short space of time!)
“Industry watchdog the Medicines and Healthcare Products Regulatory Agency (MHRA) says it is encouraging firms to remove the colours from medicines but has no legal powers to go further” – Read more by clicking HERE
Calpol – sweeteners, flavourings, preservatives and artificial colours
- Strawberry ‘flavouring’ and carmoisine (E122- suspected carcinogen, banned in Austria, Japan, Norway, Sweden and the US) to produce its pink colour
- Maltitol (a mild laxative)
- Glycerol (E422 – large quantities can cause headaches, thirst and nausea)
- Sorbitol (E420 – large quantities can cause stomach upset)
- Methyl parahydroxybenzoate are paraben preservatives (E218 – suspected hormone disrupter and allergen)
- Propyl parahydroxybenzoate (E216 – suspected hormone disrupter and allergen)
- Ethyl parahydroxybenzoate (E214 – suspected hormone disrupter, banned in France and Australia)
- Xanthan gum is a thickener (E415 – no known adverse effects)
And the alternatives…
Can cause the following side effects:
Stomach discomfort or pain, nausea, stomach ulcer with or without bleeding, black tarry stools, worsening of asthma, unexplained wheezing or shortness of breath, liver and kidney problems, headache, dizziness, hearing disturbance and rarely skin rash, itching, peeling, easy bruising and facial swelling.
The Stevens – Johnson Syndrome Foundation provide the public and medical communities with information on adverse drug reactions.
Allergic drug reactions are the fourth leading cause of death in the United States yet less the 1% of these reactions are reported to the FDA.
Julie became blind after an allergic reaction. Read her story. Although manufacturers Johnson & Johnson failed to adequately warn of risks of contracting Stevens-Johnson syndrome on the label, this lack of adequate warning did not make the manufacturers liable for the girl’s blindness. I am hearing more and more reports about Johnson & Johnson.
SO WHAT HAVE I LEARNT?
What most of us don’t realise is that there are viruses and bacteria in all the time.
“The virus that causes flu or measles may be inside you or your children right now. But you are not ‘ill’ because your immune system is working efficiently. What makes your child susceptible to these things – allergies, run-down immune system, diet, sleep, emotional distress – is the real question and all play a part in susceptibility to infection and in the course of healing.
Addressing these things first, before you reach for the Calpol, is the most important part of prevention and combined with cuddles, kisses and patience is probably the best way to ensure the speedy recovery of a child with a cold.”
Information taken from THIS website.
Some parents are avoiding Calpol and Neurofen altogether.
What alternatives can be used for a more natural approach? Check out my ‘Natural pain relief for kids’ blog post.
Breastfeeding can be used as a way to calm your baby. I have found through various forums that some mums choose no medication at all but instead give lots of kisses and cuddles.